Background: A 59-year-old male developed intractable hiccups during monthly therapy with high dose dexamethasone for multiple myeloma. Hiccups would begin hours after his first dose and continue over the 4 days of therapy. He sought assistance after his attempt at home remedies failed and the hiccups became exhausting.
Methods: The strong temporal relation between dexamethasone administration and the occurrence of hiccups indicated that dexamethasone was the cause of the patient's hiccups. Because he was responding to dexamethasone, the decision was made to continue therapy and to relieve his hiccups with metoclopramide.
Results: Low dose oral metoclopramide allowed the patient to continue therapy without a recurrence of the hiccups.
Conclusions: Dexamethasone administration can result in intractable hiccups that persist for the duration of therapy. Low dose oral metoclopramide may prevent hiccups in patients in whom the discontinuation of dexamethasone therapy is not appropriate.